Arkansas, 2014

Winter Storm in Arkansas, February 2, 2014

February 2, 2014 · NWS TSA · 7 events in 7 counties and zones

A strong upper level disturbance moved into the Southern Plains from the southwest on February 2nd. Arctic air was already in place across northwestern Arkansas ahead of this system.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong upper level disturbance moved into the Southern Plains from the southwest on February 2nd. Arctic air was already in place across northwestern Arkansas ahead of this system. Precipitation developed during the morning hours and continued into the late afternoon and evening hours. Some light freezing rain fell across portions of west central Arkansas early in the event, otherwise the precipitation fell as snow across the area. Four to six inches of snow occurred across much of northwestern Arkansas during this event. Roads were snow and ice covered, resulting in numerous automobile accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 2, 5:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 2, 5:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
525 AM CST SUN FEB 2 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MVFR/IFR CIGS AND VSBYS WILL PREVAIL MUCH OF THE PERIOD AT ALL SITES
AS A STRONG UPPER SYSTEM BRINGS WIDESPREAD WINTRY PRECIPITATION TO THE
REGION TODAY. CONDITIONS WILL IMPROVE TO VFR THIS EVENING AND
OVERNIGHT FROM WEST TO EAST AS THE FAST MOVING SYSTEM DEPARTS THE
AREA.

&&

.PREV DISCUSSION... /ISSUED 355 AM CST SUN FEB 2 2014/

DISCUSSION...
LATEST VAPOR IMAGERY SHOWS A WELL DEFINED WAVE CROSSING THE BIG
BEND REGION WITH PRECIPITATION HAVING EXPANDED RAPIDLY ACROSS WEST
TEXAS IN ITS ADVANCE. THE ELEVATED FRONTAL ZONE REMAINS POSITIONED
FROM SOUTH CENTRAL OK THROUGH NORTHWEST ARKANSAS...AND IT WILL
SHARPEN AS THE AFOREMENTIONED WAVE APPROACHES.
LASTLY...UNSEASONABLY HIGH MOISTURE IS POSITIONED FROM EAST TX
THROUGH ARKANSAS AS SAMPLED BY 00Z KSHV/KLZK RAOBS AND SATELLITE
ESTIMATES. THESE FEATURES WILL COMBINE TO YIELD WIDESPREAD
PRECIPITATION ACROSS THE AREA TODAY. PRECIP TYPE IS EXPECTED TO
INITIALLY TRANSITION FROM MOSTLY FREEZING RAIN ACROSS FAR SE
OK...TO PREDOMINATELY SNOW NORTH OF INTERSTATE 40. COLD AIR WILL
DEEPEN DURING THE DAY PRODUCING MORE SLEET AND SNOW TYPES.
REGARDING AMOUNTS...THE FAVORABLE DYNAMICS AND MOISTURE SUPPORT
POTENTIAL FOR LOCALLY HEAVY TOTALS...THOUGH THE MORE CONVECTIVE
NATURE OF THE ACTIVITY IS LIKELY TO YIELD ONE OR MORE NARROW HEAVY
SWATHS. THE MORE AVERAGED SNOW AMOUNTS REMAIN IN THE 3-5 INCH
RANGE...BUT WE REMAIN WELL AWARE THAT SOME LOCATIONS HAVE
POTENTIAL TO RECEIVE NOTICEABLY HIGHER TOTALS. THE FAST MOVING
WAVE WILL ALSO LIMIT THE EVENT TOTALS...WITH PRECIP ENDING BY
MID EVENING.

A BRIEF LULL ON MONDAY IS FOLLOWED BY THE NEXT STORM SYSTEM WHICH
WILL IMPACT THE REGION MONDAY NIGHT THROUGH TUESDAY. THIS SYSTEM
CONTINUES TO SHOW A UPPER LOW TRACK NEARLY OVERHEAD...WHICH WILL
ALLOW A STRONG DRY SLOT PUSH TO LIMIT FROZEN PRECIP AMOUNTS.
LOCATIONS NEARER THE OK/KS BORDER HAVE THE HIGHEST POTENTIAL FOR
APPRECIABLE SNOWFALL. THERE WILL ALSO BE POTENTIAL FOR A PERIOD OF
FREEZING RAIN ACROSS WESTERN ARKANSAS WITH THIS SYSTEM...THOUGH
LATEST DATA SUGGEST THE MORE SIGNIFICANT ICE POTENTIAL MAY BE A
BIT FURTHER EAST.

BEYOND THIS SYSTEM...THE REMAINDER OF THE WEEK LOOKS CLOUDY AND
COLD. A WEAK WAVE MAY PRODUCE A BRIEF SHOT OF LIGHT SNOW ON
THURSDAY...WITH HIGHER PRECIP CHANCES ARRIVING NEXT WEEKEND.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 9 PM SUNDAY FOR OKZ049-OKZ053.

     WINTER STORM WARNING UNTIL 9 PM SUNDAY FOR OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

     WINTER WEATHER ADVISORY UNTIL 9 PM SUNDAY FOR OKZ060-OKZ061-
     OKZ062-OKZ063-OKZ064.

AR...WINTER STORM WARNING UNTIL 9 PM SUNDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, Feb 2, 5:08 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
508 AM CST SUN FEB 2 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
508 AM CST SUN FEB 2 2014

...WINTER STORM TO IMPACT EASTERN OKLAHOMA...NORTHWEST AND
   WEST CENTRAL ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...THIS MORNING.

 	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...THIS MORNING.

	WIND CHILL.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...TODAY.

DISCUSSION...
A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF
EASTERN OKLAHOMA...ALL OF WEST CENTRAL AND NORTHWEST ARKANSAS.
3 TO 5 INCHES OF SNOW ARE EXPECTED WITHIN THE WARNING AREA...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. PRECIPITATION WILL LIKELY REMAIN
IN THE FORM OF FREEZING RAIN...POSSIBLY MIXING WITH SLEET ACROSS
FAR SOUTHEAST OKLAHOMA TODAY. ISOLATED ICE ACCUMULATIONS MAY APPROACH 1/4
INCH...THEREFORE AN ICE STORM WARNING IS EFFECTIVE THROUGH THIS
EVENING. THIS SYSTEM WILL QUICKLY MOVE NORTHEAST OF THE AREA LATER
TONIGHT...AND PRECIPITATION WILL END.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...WINTER WEATHER POTENTIAL.
TUESDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
WEDNESDAY...DANGEROUS WIND CHILL POTENTIAL.
THURSDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL.
FRIDAY AND SATURDAY...WINTER WEATHER POTENTIAL.

EXTENDED DISCUSSION...
AFTER A QUICK BREAK...WIDESPREAD WINTER WEATHER IMPACTS ARE EXPECTED
TO RETURN BEGINNING MONDAY NIGHT...AND CONTINUING THROUGH TUESDAY.
SNOW/SLEET...AND ICE ACCUMULATIONS REMAIN POSSIBLE ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS...AND MAY RESULT IN HAZARDOUS TRAVEL
AND POSSIBLE POWER INTERRUPTIONS IF ICE POTENTIAL INCREASES.
UNCERTAINTY SURROUNDING THE LOCATION OF PRECIPITATION TYPES AND
AMOUNTS REMAINS....THEREFORE PLEASE CONTINUE TO MONITOR THE LATEST
FORECASTS AND DISCUSSIONS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS AND RESPONDERS SHOULD PREPARE FOR ANOTHER PERIOD OF
POTENTIALLY ACTIVE WINTER WEATHER EARLY THIS WORK WEEK. CLOSELY
MONITOR THE LATEST FORECASTS AND DISCUSSIONS OVER THE NEXT SEVERAL
DAYS AS ADDITIONAL ADVISORIES AND POSSIBLE WARNINGS MAY BE ISSUED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Sebastian

When
February 2, 8:00 AM CST to 6:30 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

Winter Storm, Washington

When
February 2, 8:00 AM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
February 2, 8:00 AM CST to 6:00 PM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 2, 8:30 AM CST to 6:30 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Winter Storm, Franklin

When
February 2, 8:30 AM CST to 6:30 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Winter Storm, Madison

When
February 2, 8:30 AM CST to 6:30 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 2, 8:30 AM CST to 6:30 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486759, 486761, 486763, 486758, 486760, 486762, 486764.